Opioid Safety, Respiratory Compromise

Three Must Knows Before Using Naloxone to Reverse the Effects of Opioid-Induced Respiratory Depression

To reverse the effects of opioid-induced respiratory depression, the FDA recommends the use of naloxone:

When someone overdoses on an opioid, it can be difficult to awaken the person, and breathing may become shallow or stop – leading to death if there is no medical intervention. If naloxone is administered quickly, it can counter the overdose effects, usually within two minutes.

However, there are three must knows before using naloxone to reverse the effects of opioid-induced respiratory depression.

Naxolone: https://commons.wikimedia.org/wiki/File:Naloxone_(1).JPG

Naloxone: https://commons.wikimedia.org/wiki/File:Naloxone_(1).JPG

1. Provide Continuous Learning on How to Use Naloxone

When researchers from Thomas Jefferson University did an initial survey of clinicians about their knowledge of naloxone administration, they found gaps in the knowledge of how naloxone should be administered. As lead study author Steve W. McGrath, MD observed:

Most in the anesthesiology field scored rather well. However, those not as experienced with the medication did not score as well on the initial survey, which could be concerning, as many of the times this medication is administered, it’s in a situation where anesthesia personnel would not be present.

Fortunately, these researchers also found a simple and effective way to improve opioid safety – a naloxone education module on the proper use of the drug:

The investigators conducted a follow-up study with 36 participants (16 medical students, 11 anesthesiology residents, five PACU nurses and four attending anesthesiologists) to determine the efficacy of the material covered in the module. Participants completed surveys before and after the module to gauge improvements in knowledge gaps from baseline. The module focused on the accurate administration of naloxone, side effects, its use in chronic opioid users and proper management of an opioid overdose. The researchers found a significant increase in the number of passing scores after the module: six (17%) versus 31 (86%). The mean scores were 4.5 and 7.8—of nine—for the pre- and post-survey, respectively. A score greater than 70% was considered the passing threshold.

2. Reduce the Risks of Having to Use Naloxone

Multi-modal pain plans provide better pain relief and result in fewer adverse events than opioid-only pain treatment plans. As Chris Pasero, MS, RN-BC, FAAN (Pain Management Educator and Clinical Consultant) said in a webinar hosted the Premier Safety Institute:

When someone has some mild pain, we give them opioids. They have a little more pain, we give them more opioids. They have severe pain, we give more opioids. And, of course, at the top of this pyramid is where we see adverse events including patient deaths. What’s happening nation-wide is a focus on opioid-only treatment plans. This is problematic.

3. Recognize the Signs of Opioid-Induced Respiratory Depression

In a recent interview, Richard Kenney, MSM, RRT, NPS, ACCS, RCP (Director, Respiratory Care Services, White Memorial Medical Center, Los Angeles) reminds us that patients react differently to opioid dosages:

We know that patients react differently to medications. Some react lightly and some have some pretty severe reactions to it. Opioids at certain dosages can lead to respiratory depression, as we know. If too depressed, the risk of respiratory failure could occur and jeopardize the patient’s health. If it goes unnoticed by those monitoring that patient, for example, the patient may appear to be OK at a simple glance, but when the respiratory rate drops, we’re now faced with a compromised patient. So, it’s important that we pay particular attention to those patients receiving opioids.

To help detect the onset of opioid-induced respiratory depression and reduce rapid response calls by more than 50%, Mr. Kenney’s hospital is using a combination of capnography and pulse oximetry monitoring:

The combination of the two allows us to cover, if you will, our bases, meaning that we can monitor the respiratory rate, the heart rate and cases of the pulse oximetry it gives us a better reading knowing that their profusion status is good. What I think is even better today than just a few years ago, is that the end tidal CO2 device and the pulse oximetry were two separate machines that took up a lot of space on the patient’s bedside table with long cables running all over the place but, with today’s devices that we’re currently using have the pulse oximetry and the end tidal CO2 in one device. They have a built in algorithm rhythms that will let the respiratory therapist or the nurse taking care of that patient, give them the advantage of knowing that something is starting to happen with this patient because these two parameters are not matching in a way that they should, and you need to come in and evaluate your patient. And so because of that, we can intervene much quicker for patient safety than we did in the past; so the combination of being able to monitor both oxygen and ventilatory status is a win-win for the patient.

 

 

 

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *